NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, October 9, 2015
Skin Care and Diseases
I have nummular eczema, at least that`s what the dermatologist said it was, I have been on many medications,steriods, creams, etc, but nothing seems to help. As soon as I am off the perscription the rash & itching come right back what do you recommend?
Nummular eczema is a chronic itching condition of unknown cause that goes through periodic flares and improvements. There is no cure for it. It often recurs when medication is stopped.
When localized or mild, it can be treated with topical or injectable steroids, topical immunomodulators (such as topical pimecrolimus cream or tacrolimus ointment), excimer laser (a localized light therapy that may not be covered by insurance), or a combination of these. These are often needed on a continuous or semi-continuous basis and the skin needs to be monitored for possible side effects from the steroid medications.
When the condition is more generalized, or if it's actively spreading, severely itching, or in other ways affecting the quality of life of the patient therapies include oral or intramuscular corticosteroids, phototherapy (special medical light therapy, like a tanning bed but different wavelengths of ultraviolet light), methotrexate, cyclosporine, or other immunosuppressive therapies. The choice of treatment is dependent upon other medical conditions, logistical issues, insurance coverage, severity of the condition, and the comfort level of the physician prescribing the treatment.
I would recommend seeing your board certified dermatologist if it is worsening and ask if your eczema is severe enough that it qualifies for any of these other treatments. If your dermatologist is not comfortable with these therapies, and the condition is worsening, a referral to a University based dermatologist may be needed.
Pranav Sheth, MD
College of Medicine
University of Cincinnati